When ADHD medication goes wrong

I’m a firm believer in medicating my children when it’s in their best interests. I feel that’s the only responsible approach for me.

Medicating my kids for things beside illness has always been a painstaking process or research, thought and discussion with the prescribing doctor.

Sometimes even the best laid plans can have unforeseen consequences and then tough choices have to be made. 

This is the case with and his medications.

  
As it turns out, the tachycardia he’s been experiencing is likely related to his ADHD and Dr. Reynolds has taken him off and switched him to different medication that is less likely to cause a problem. 

For the next two weeks I will be having to monitor his heart rate for changes and document it at the same time each day. 

His heart rate isn’t dangerously high but it is tachycardic and needs to be addressed. This is the most likely cause and should be an easy fix. If this doesn’t address the problem, then we’ll have to explore other options.

At the end of th day, there’s no way to know how your child will react to a medication. It’s important that you be aware of potential and monitor your child closely.. 



, , , , , , , , , , , , , , , , , , , , ,

Post navigation

  • suef709

    Had same problem with my 10 yr old granddaughter, who has heart defects. Trying to find a stimulant med was a nightmare. Adderall gave her severe insomnia, Meta Date CD made her extremely aggressive, others caused the heart to go up. After an appt with her cardiologist, he said he was comfortable as long as her heart rate did not go over 130. That was the high end of safe. Her heart rate of 120 was fine. So she is doing wonderful on Concerta. Hope you are able to find a med that is safe. Granddaughter also has asperger’s, anxiety and mild ocd and odd.

  • nerdE

    The medications used to treat ADHD… aren’t they stimulants? I’m wondering if the used to treat his attentional issues could be augmenting/exacerbating his anxiety. I’ve had this experience myself. If this is something you’ve already considered — forgive me for mentioning it. I’m just wondering if his treatment regimen could be working at cross-purposes. Thought I’d reach out in concern. Elliot reminds me so much of myself so I have a soft spot for him, following your blog (autism, sensitive, highly intelligent — and that hallmark tendency to over-analyze every situation to the point of unbearable anxiety).

  • I totally appreciate your concern. You’re right the ADHD meds are stimulants. My understanding though is that they have the opposite effect on people with ADHD.
    While I don’t know if it’s impacting his anxiety, that’s something I’ll ask his psychologist tomorrow night. I do think that it’s causing the increase in heartrate.
    Thank you again for your thoughts and please don’t ever apologize for being concerned. 🙂

  • Rosie

    To show how everyone is different.  I have a co-worker whose son was on an med.  I believe it was causing some increased heart rate, so he wanted to stop taking it.  He became extremely anxious.  To the point of needing xanax anxious.  I was telling her he needed something, feeling that anxious wasn’t good.  He went back to his doc, they re-started the ADHD med, and gone!  You just never know!

  • KathyBrower

    Rob Gorski  I have a 9yo with and add/adhd combined.  Neuropsych and developmental pedi opted out of meds because many have a tendency to increase anxiety (and then increase heart rate).  We ended up using Vayarin with wonderful results.